The government says it has quarantined and recalled some batches of Gentamycin injection -GENTAMED- following suspected adverse reactions to the drug.
Health Minister Chitalu Chilufya says the Zambia Medicines Regulatory Authority -ZAMRA- received reports of suspected adverse reactions due to GENTAMED injection.
Dr. Chilufya says the ZAMRA Technical Committee on Pharmaco-vigilance and Clinical Trials have undertaken an assessment to ascertain whether the reactions were indeed caused by the Gentamed injection.
He says after considering all the evidence, the committee concluded that the reactions were caused by the injection.
Dr. Chilufya says the affected batches of the drug have since been recalled and the supplier will replace the medicine.
He told Parliament in a ministerial statement that the common complaints reported include headache, dizziness, heart palpitations and vomiting following administration of the GENTAMED injection.
Dr. Chilufya explained that a total of 4 hundred and 92 thousand units of GENTAMED injection were received by Medical Stores Limited in September 2018 and that 2 hundred and 79 thousand 9 hundred units have been distributed across the country.
He pointed out that the remainder has been quarantined at Medical Stores Limited.
Dr. Chilufya further informed the House that GENTAMED injection from the suspected batches was sampled and is undergoing analysis in the country and some samples have been sent to North West University, South Africa for quality analysis.
He however assured the nation that there are enough safe quantities of Gentamicin injection at Medical Stores to replace what has been quarantined.